Alert archive / New York / Special Marine Warnings in 2021
Special Marine Warning 104, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Sep 7, 2021, 10:44 PM EDT. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2021, 10:44 PM EDT (02:44 UTC)
- Expired
- Sep 7, 2021, 11:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Buffalo radar (KBUF), 39 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1665 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
841
WHUS51 KBUF 080244
SMWBUF
LOZ030-042-043-062-080345-
/O.NEW.KBUF.MA.W.0104.210908T0244Z-210908T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
1044 PM EDT Tue Sep 7 2021
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
Lake Ontario from the Niagara River to Hamlin Beach
The Lower Niagara River...
* Until 1145 PM EDT.
* At 1043 PM EDT, strong thunderstorms were located along a line
extending from 15 nm north of Fort Niagara to 13 nm west of
Lewiston, moving east at 55 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Thirty Mile Point, Youngstown, Lewiston, Olcott, Hamlin Beach,
Wilson, Sunset Beach and Fort Niagara.
LAT...LON 4345 7919 4363 7869 4363 7795 4332 7794
4334 7811 4334 7853 4329 7880 4324 7900
4311 7900 4310 7892 4309 7906 4312 7907
4314 7904 4325 7906
TIME...MOT...LOC 0243Z 262DEG 56KT 4351 7918 4314 7933
HAIL...0.00IN
WIND...>34KTS
$$
TMA1 follow-up statement
829
FZUS71 KBUF 080337
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
1137 PM EDT Tue Sep 7 2021
LOZ030-042-043-062-080346-
/O.EXP.KBUF.MA.W.0104.000000T0000Z-210908T0345Z/
1137 PM EDT Tue Sep 7 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1145 PM EDT...
The affected areas were...
Lake Ontario from the Niagara River to Hamlin Beach...
The Lower Niagara River...
The thunderstorms have weakened and no longer pose a significant
threat to boaters.
LAT...LON 4345 7919 4363 7869 4363 7795 4332 7794
4334 7811 4334 7853 4329 7880 4324 7900
4311 7900 4310 7892 4309 7906 4312 7907
4314 7904 4325 7906
TIME...MOT...LOC 0336Z 262DEG 56KT 4362 7807 4325 7823
$$
TMAWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Sep 7, 10:10 PM EDT, 34 minutes earlier.
Area forecast discussion, Sep 7, 10:10 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1010 PM EDT Tue Sep 7 2021
.SYNOPSIS...
Showers and thunderstorms will increase in numbers tonight and
tomorrow ahead of a cold front that will sweep across the region
tomorrow. A few storms may contain brief downpours and gusty winds.
Cooler weather will then move back into the Great Lakes Wednesday
night through Friday with a few scattered showers at times.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Regional radars display several lines and clusters of showers and
thunderstorms from Lake Ontario and WNY westward to eastern
MI...where a sharp cold front is crossing the state. For the
remainder of tonight convective activity will continue. Models of
both the 18Z NAM and GFS display a downward trend to MUCAPE values
and mesoscale analysis from SPC has a hint of this idea as well with
the MLCAPE values, though keeping deepest instability over the warm
lake waters. For tonight expect several additional rounds of
convection, with still a chance for a thunderstorm mainly near the
warmer Lakes where deeper instability is found. There will be a
strong LLJ overhead with near 50 knots at 4K feet. However the
favorable lower instability overnight time period will keep the
severe threat low for our region.
Any thunderstorms that continue to cross Western NY Wednesday
morning should be relatively tame given the lack of instability. The
timing of convection is just late enough that diurnal instability
will develop across Central NY by early afternoon just ahead of the
line. This should allow for strengthening storms during the early to
mid afternoon on the eastern edge of our CWA and then heading east
from there. Some of these storms may contain gusty winds and brief
downpours. Strong deep layer shear and linear forcing may support an
isolated damaging wind risk with any short line segments that
develop.
Behind this line of convection we should clear out quickly as seen
on IR satellite imagery over the Central Great Lakes. Expect a
period of mostly sunny skies before clouds thicken late in the day
as the upper level trough and its associated cool pool nears our
region. The winds will be much lower aloft tomorrow afternoon, such
that as we do become mostly sunny and mixing heights increase,
afternoon gusts to the northeast of the Lakes should be no more than
20 to 30 mph.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
In the wake of the cold front...upper level troughing and its
associated pool of cooler air aloft will continue to overspread the
area Wednesday night...with 850 mb temps consequently falling to
around +8C. In addition...dry slotting initially over the area at
the start of the evening will give way to increasing synoptic-scale
moisture. Along with the loss of diurnal influences...all this
should allow at least some scattered lake effect rain showers to
develop off both lakes on a general westerly flow. Owing to very
warm lake waters (ranging in the lower 70s F)...sufficient over-lake
instability should be in place to also support a few embedded
thunderstorms as well. Outside of this activity...it should be a
dry and quiet night with lows ranging through the 50s.
On Thursday the axis of the large-scale trough will swing east
across our region...along with an embedded shortwave. The passage
of these features and the renewed disruptive effects of diurnal
influences will result in mainly lake-driven showers early on
transitioning into more general synoptically-driven activity as we
push through the day. Have bumped PoPs up into the upper portion of
the chance range to cover the passage of the trough axis/
shortwave... and have also inserted a chance of thunder with
sufficient diurnally-driven instability appearing to be available.
With our region more under the influence of the upper trough/cool
pool aloft...daytime highs will range a solid 3-6 degrees cooler
than those on Wednesday...with readings ranging from the mid 60s
across the higher terrain to the lower 70s on the lake plains.
Following the passage of the shortwave...the large-scale flow will
veer more to the west-northwest Thursday night...and this in concert
with the loss of diurnal effects will allow for the redevelopment of
some more scattered lake effect rain showers southeast of the
lakes...with deeper background moisture allowing these to be a
little more pronounced off Lake Ontario. Elsewhere largely dry
weather will prevail...with the cool airmass supportive of lows
ranging from the low-mid 50s across the lake plains to the upper 40s
across interior portions of the Southern Tier and North Country.
Any showers will then come to an end from west to east on Friday as
ridging and drier air builds across the region at all levels...with
the dry conditions then continuing right through Friday night. This
said...temps will still remain a bit below average. On Friday 850 mb
readings will still be around +7C which again should only be
supportive of highs in the mid 60s to lower 70s...with good
radiational cooling conditions then allowing for another night of
lows in the upper 40s to mid 50s Friday night.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Mainly dry conditions expected to continue through Saturday. As
surface high pressure drifts off the Mid Atlantic coast Saturday
night, a weak cold front extending from an upper level trough moving
west across James Bay will begin to approach from the northwest. A
weak shortwave passing over the North Country out ahead of the front
may allow a few showers to clip the area overnight. Low-end rain
chances and a bit more cloud cover for Sunday and Sunday night as
the front crosses the area before stalling to our south across PA.
Weak surface wave passing over the frontal boundary Monday may allow
for some spotty shower activity through the day, mainly south of
Lake Ontario in closer proximity to the boundary. Increased rain
chances then return for Tuesday as another upper level trough
approaches from the west and begins lifting the boundary back north
as a warm front.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
For the 00Z TAFS VFR flight conditions are found, though convection
upstream is not too far away. The first round may pass just to the
north of KIAG in the next few hours. The next widespread
round...this ahead of a cold front...will sweep across WNY starting
in the predawn hours and continue to move eastward through the
morning and early afternoon hours. Flight conditions are expected to
lower to MVFR in a window of 4 to 6 hours of convection...possibly
to IFR in the southern Tier. After the line of storms and as the
cold front slides through flight conditions will quickly return to
VFR for the remainder of the 00Z TAF cycle.
Also of concern will be winds. A strong LLJ of 40 knots between 2
and 3K feet will generate southwest winds sustained around 15 to 20
knots and gusting 20 to 30 knots through the TAF cycle. The
strongest winds will be to the northeast of Lake Erie and Lake
Ontario.
Outlook...
Thursday and Friday...VFR/MVFR with scattered showers at times.
Saturday...VFR.
Sunday...Mainly VFR with a chance of showers.
&&
.MARINE...
In general winds will be relatively light outside of convection on
the lakes through early this evening.
Low pressure will then move from just north of Lake Superior tonight
to near the southern tip of James Bay Wednesday afternoon, with a
trailing cold front crossing the eastern Great Lakes Wednesday. SSW
to SW winds will increase later tonight and continue through
Wednesday, producing Small Craft Advisory conditions on Lakes Erie
and Ontario. Winds will diminish somewhat Wednesday night and
Thursday, but still remain strong enough to produce very choppy,
near Small Craft conditions on both lakes.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 11 PM EDT Wednesday for LEZ020-040-
041.
Small Craft Advisory until 11 PM EDT Wednesday for
LOZ045.
&&
SYNOPSIS...Hitchcock/Thomas
NEAR TERM...Hitchcock/Thomas
SHORT TERM...JJR
LONG TERM...PP
AVIATION...Thomas
MARINE...Hitchcock/ThomasHazardous weather outlook, Sep 7, 4:23 PM EDT, 6 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 423 PM EDT Tue Sep 7 2021 NYZ001>006-008-011>014-020-021-082030- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Lewis-Genesee- Wyoming-Livingston-Ontario-Cattaraugus-Allegany- 423 PM EDT Tue Sep 7 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-019-085-082030- Northern Erie-Chautauqua-Southern Erie- 423 PM EDT Tue Sep 7 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Dangerous swimming conditions may develop Wednesday and Wednesday night along the beaches of Lake Erie. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-082030- Jefferson- 423 PM EDT Tue Sep 7 2021 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Dangerous swimming conditions may develop Wednesday along the beaches of Lake Ontario. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-082030- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 423 PM EDT Tue Sep 7 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Waterspouts are possible on both Lake Erie and Lake Ontario Wednesday night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
In the hours before
Special weather statement, Sep 7, 7:26 PM EDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Buffalo NY
726 PM EDT Tue Sep 7 2021
NYZ001-002-080030-
Orleans NY-Niagara NY-
726 PM EDT Tue Sep 7 2021
...Gusty winds will impact portions of Niagara and western Orleans
Counties through 830 PM EDT...
At 723 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 26 miles north of Youngstown to 19 miles west
of Fort Niagara State Park. Movement was east at 45 mph. The
strongest thunderstorms will likely remain over Lake Ontario, but
strong winds accelerating out ahead of the line of storms will bring
gusty winds to the Lake Ontario shore this evening.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lockport, Medina, Albion, Newfane, Lewiston, Youngstown, Middleport,
Waterport, Lakeside Beach State Park, Fort Niagara State Park,
Ridgeway, Shelby, Gaines, Wilson, Lyndonville, Barker, Cambria, and
Olcott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4340 7864 4342 7819 4313 7821 4316 7905
4325 7906 4330 7909
TIME...MOT...LOC 2323Z 279DEG 40KT 4363 7902 4326 7944
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HitchcockThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 11:02 PM EDT | Special Weather Statement | BUF | Niagara | 28 min |
| Sep 8, 12:41 AM EDT | Special Weather Statement | BUF | Niagara | 49 min |
| Sep 8, 4:10 AM EDT | Beach Hazards Statement | BUF | Chautauqua, Erie | 19 hr |
| Sep 8, 5:11 AM EDT | Special Weather Statement | BUF | Niagara | 64 min |
| Sep 8, 5:27 AM EDT | Special Marine Warning | BUF | 33 min | |
| Sep 8, 5:58 AM EDT | Special Weather Statement | BUF | Orleans | 32 min |
| Sep 8, 7:12 AM EDT | Special Weather Statement | BUF | Erie | 63 min |
Nearby
Special Marine Warnings in New York, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.